Jump to content

Thyroid


Linj10
 Share

Recommended Posts

I have had rapid weight gain. My cardiologist had me do blood work for my thyroid and the results came back today that it was 5.016.

I know the normal range is 0 to 5.0 and she told me to contact my primary care doctor and they would fax the report and I still have not heard.

I have the symptoms...

-weight gain

-hair loss

-brittle nails

-low body temp

- tiredness

I'm worried that my primary care doc isn't going to give me meds. Anyone's thoughts?

Link to comment
Share on other sites

I would find a good endocrinologist. You could go to your primary if your insurance requires a referal, if you don't need one to see a specialist, then you could call and make an appointment as soon as possible, it can take a while to get in with an endo as a new patient.

I have found that ratemds.com does a pretty good job of patients accurately rating their doctors, if you don't know of a good one in your area.

Edited by corina
medical advice
Link to comment
Share on other sites

I hope you can get some relief! I would be curious to know how well you fare on the thyroid meds. I have the same symptoms, other than the rapid weight gain: major hair loss, low body temp, overwhelming fatigue, depression, anxiety, brain fog, etc., but my thyroid tests were in the low/normal range. My GP (I'm in the UK) wouldn't prescribe thyroid meds, so I saw someone privately. Long story short, I ended up having a very difficult time trying different thyroid meds (T4, Armour, cytomel) and then trying to "support" my adrenal glands (licorice root, cortef, cortisone cream). I am a complete loss as to why, but they all make me feel utterly terrible. I still can't figure out if either a. it's not a thyroid problem at all or b. it is a thyroid problem but I just can't tolerate the medications (I overreact to most medications and vitamins/supplements).If you Google "Stop the Thyroid Madness" there's a wealth of info on that site about thyroid problems - I think (but am not certain) that they have a good docs list.

Keep us posted - good luck.

Link to comment
Share on other sites

In my opinion, your doctor should be open to putting you on thyroid meds. Placing the upper limit at 5mIU/L is outdated, anyway. In 2003, the American Association of Clinical Endocrinologists recommended treatment for people above 3. And way back in 2002, people were seeing that the normal upper limit tended to be around 2.5 (AACC.org - pg 34).

There are a few more labs you may benefit from having done to make sure you're getting the correct diagnosis. After I initially tested high for TSH (just under 8, I think), I had my levels of free T4, thyroglobulin antibodies, and thyroid peroxidase antibodies measured. And when those came back indicating something was off, I was sent for a thyroid ultrasound.

There's also a website called Stop the Thyroid Madness that has a lot of useful information. Definitely worth a look.

eta - targs66 already mentioned the website. Oh, my brain. :lol:

Link to comment
Share on other sites

HI LinJ,

I have had a lot of issues with thyroid. Your numbers point more to hypo so it's going to make you feel real tired. Even a TSH of 5 now days is not considered normal. So you are above, which actually means your thyroid is not putting out enough of the thyroid hormone. They can probably put you on a low dose that will take a while for that to get back to normal. Sometimes these tests can also go according to your T3 or T4 levels, although I can't remember the reference range right now. My thyroid issue is a mess and those blood tests don't always show the entire story. Everyone is right to say for you to get a good endocronologist. Anyhow, my TSH was recently 11.6 and it can make dysautonomia worse, so you have to get that under control. Also, all the symptoms you mentioned above are part of it. My feet have been peeling lately and I thought it was my soft water tank that cost me $800. Come to find out, it's just my thyroid. Lol. And to make you feel better, I react to most everything. Even pepto bismol sent me to the ER and the thyroid pills didn't do much, except give me a slight acidic feeling in my stomach the first few weeks, nothing really worth worrying about. Of course everyone is different. But good thyroid is very important for any dysautonomia issues!!!!! Hope you can get in soon. Maybe try to explain to the doctor that you also have Dysautonomia and need to see someone as soon as possible so as to not worsen your already difficult situation. PS I see Libby already gave you a lot of good information. OKay, let me know if you have any questions.

Link to comment
Share on other sites

That's great to hear Linj10. I hope they told you that you have to take it first thing in the morning and an hour before a meal. Also, I was told no tea or anything and only take the pill with water, not even a lemon. I'm sure they told you this already, but just in case so you can get the benefits as soon as possible. Because my stomach gets acidic quite easily and my blood sugar is sensitive in the morning after I take the thyroid pill, I only wait a half hour to eat. But I still seem to be absorbing the thyroid meds anyhow. We think the reason my thyroid pill is not absorbing is because I'm on large amounts of iron, so it's blocking the absorption. Anyhow, I hope you start to notice a difference soon. I've heard it can take about 4 to 6 weeks to notice a difference. I've been on my new dose for about 3 weeks and I was at 11 and it really was terrible. But I'm just now starting to see some difference. I think for the full affect, it takes up to 3 months. So hang in there.

Link to comment
Share on other sites

I was also advised to wait one hour before eating after taking synthroid. I try to do this but it is not possible for me many days. I try to wait at least 30 minutes. I was also advised to keep synthroid refrigerated if more than one month's supply. These are things you may want to talk to your doctor about. Hope you feel a lot better soon.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...